Jump to content


Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Photo

Update with Gastroenterologist!


  • Please log in to reply
6 replies to this topic

#1 summer

summer

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 522 posts

Posted 10 December 2008 - 05:52 PM

I just thought I would give you an update on my Gastroenterologist visit.
One of my main problems is esophageal spasms, my doctor prescribed me 10 mg Nifedipine when needed. I have Nifedipine at home prescrbed by my rheumatologist for Raynaud's, which I have managed not to take. Could anyone tell me their thoughts on Nifedipine for both Raynaud's and throat spasms?. Besides lowering of the blood pressure, what other side effects have you had?. I need to check with my Cardiologist before I take this.

My next problem is trouble swallowing when eating food, I need tons of drink to get things down. My gastro doctor said that their would be no point in doing any tests for this like barium swallow etc, as the procedure would be quite uncomfortable for me and the results would be the same in the end, taking Nifedipine. I wasn't aware that Nifedipine could move things along.

My last problem was a very sore bottom, I still go to the toilet every 3 days, spending half the morning in there with cramps, nausea and passing small amounts of stool. My gastro doctor said that I should try eating more fibre in my diet. My poor bottom is so sore with little cuts and abrasions that don't get time to heal. I use wipes when I go to the toilet but even using them it stings so much. :( . I was told to use alcohol free wipes, only white toilet paper, and maybe zinc cream as a barrier. I find this last problem gets me down the most. I have even stopped taking Nexium and Zantac for reflux as this is causing the problems of bacteria overgrowth which is exasperating the problem. My doctor is aware of this and has advised me to go back on the meds because of the damage reflux can cause. So, I shall think about it.

Thank you all for reading my long post

Take care
Celia

#2 Helen

Helen

    Silver Member

  • Members
  • PipPipPipPip
  • 108 posts
  • Location:Australia

Posted 10 December 2008 - 07:40 PM

Hi Celia

I'm sorry I can't give you any advice, but I feel so bad for you I just had to let you know I am thinking of you and hope you have some relief soon.
I have mild gastric problems compared to you and it is no fun. I go to my dr. tomorrow to get results of blood tests to see why I am having these gastro problems.

Warm Hugs

Helen

#3 Kim T

Kim T

    Bronze Member

  • Members
  • PipPip
  • 29 posts
  • Location:Bend Oregon

Posted 10 December 2008 - 10:08 PM

I keep a bottle of lotion next to the toilet. Just use of dab of lotion on the toilet paper every time. I find it helps to prevent the problem rather than cure it. My son prefers the zinc ointment.

My nurse practitioner insists I take 2 Metamucil every day. They also told me to take a stool softener every day. Simethicone products help with the gas.

Kim

#4 nan

nan

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 649 posts

Posted 11 December 2008 - 02:24 AM

Celia,
I too have major GI problems. I have GAVE, watermelon stomach. I take 6 citrucel caplets daily and 2 stool softeners daily , along with 2 proton inhibitors and up to 16 Gaviscon tablets. I am still constipated and still have bad reflux. I have trouble getting food down also due to Sjogren's. I can't take the medicine you're talking about because of my low blood pressure. I tried half a tablet and I slept for 17 hours! I know what you mean. This GI stuff really wears you out. I am going to a GI doctor at Johns Hopkins on Dec. 31st. I am hoping that he will have some answers. I use TUCKS, because I have wonderful hemmorrhoids too. I know I spelled that wrong.
Take care,
Nan

#5 KarenL

KarenL

    Silver Member

  • Members
  • PipPipPipPip
  • 213 posts

Posted 11 December 2008 - 06:03 AM

Hi,

I have no colon and have the opposite bowel problem, going too much. The one thing that helps with soreness is calmoseptine. It's a great barrier cream. Your pharmacist can order it and it's about 7.00 per tube. Use the wipes with aloe. Have you tried a fiber drink like metamucil? Eat salad every day? Spinach? Tomatoes...just thinking of all the things I have to avoid! Good luck that can't be fun.

Karen

#6 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 11 December 2008 - 09:27 AM

Hi Celia, You do sound to be having a bad time. I used to have really awful cramps and only passed small , very hard stools. It was really incapacitating. The Gastro Dr prescribed Buscopan for the cramps, and also prescribed 1-3 sachets of Movicol a day , which is granules that you dissolve in water (think it is very much like the prep they give you for colonoscopy). This has been fanatstic for me. No more cramps (so didn't have to take the Buscopan) and regular, easy to pass stools. obviously I don't want to contradict your gastro, but I am sure that I have read that people with SSc should not increase their fibre as this can make gut problems even worse.
Hope you get some relief soon
Lizzie

#7 canon

canon

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 312 posts

Posted 16 December 2008 - 07:32 PM

Hi Daisy,

Sorry I am late with your post but have been under the weather myself recently. I have Barrett's esophagus from reflux and am surprised that a GI doctor would prescribe nifedipine to someone for spasms with a Hx of reflux. I have spasms too. It only took 5 years for my esophagus to change to barrett's from reflux while taking protonix and mylanta when needed. Could you ask if it would be short term treatment? My GI doctors have stayed away from the nitro's and nifedipine which did not help me anyway for the short time I took them. If the reflux didn't do me in the low BP did. Did your doctor think your swollowing problems were from spasms and or related to raynaud's? I don't blame you for stalling but would ask alot of why questions with your GI doctor. I am now on aciphex, carafate and reglan. Soon to be taken off off the reglan because my GI doctor does not like it long term. Carafate has helped the most (liquid carafate) and it helps prevent spasms for me. Wish I had been given it sooner as a prevention. I always have to ask for things so read up alot on reflux and scleroderma. Take care Daisy.

With gentle thoughts,

Judy
A happy heart is good medicine.